Intra-Aortic Balloon Pump for Cardiogenic Shock

A previously healthy 58-year-old male was admitted to hospital following an OOH cardiac arrest. The initial cardiac rhythm was VF. He remained on the ‘shockable’ side of the ALS algorithm and was managed accordingly with defibrillation and intravenous adrenaline.  ROSC occurred after 28 minutes. A 12-lead ECG showed a STEMI in the antero-septal territories.

Coronary angiography showed a proximal occlusion of the left anterior descending artery through which a drug eluting stent was inserted. Despite this and adrenaline (10-20mcg) boluses, the patient remained persistently acidotic and hypotensive. A diagnosis of cardiogenic shock was made and an intra-aortic balloon pump (IABP) was inserted via the left common femoral artery with subsequent improvement in haemodynamic parameters. The patient was transferred to a cardiothoracic critical care.

Transthoracic echocardiography showed a globally hypokinetic left ventricle (LV) with an ejection fraction (EF) of approximately 20%. Within the first 6 hours, he developed runs of non-sustained VT and frequent ventricular ectopics, which interfered with IABP triggering causing worsening haemodynamic instability. Triggering was switched from ECG to arterial pressure. Electrolytes were supplemented and intravenous amiodarone was commenced to manage the dysrhythmias. Targeted temperature management to 36 degrees Celsius for 24 hours was initiated. Anticoagulation for IABP was commenced and peripheral pulses were regularly monitored.

His dysrhythmias resolved with subsequent improvement of IABP performance. On day 3, the IABP was weaned to 1:2 ratio for approximately 6 hours and removed. A tracheostomy was inserted on day 7 and the patient underwent long term respiratory wean and neurological rehabilitation.

Describe the indications, contraindications, complications and basic principles of intra-aortic balloon counterpulsation balloon pump.Read More »

Advertisements
Tourniquets in Severe Traumatic Limb Haemorrhage

Tourniquets in Severe Traumatic Limb Haemorrhage

A 30 year old male pedestrian was involved in a road traffic collision with a car travelling at speed. On arrival of the paramedics he was found to be unconscious with evidence of severe blood loss. He also had a partial amputation of his right leg below the knee. The paramedics applied a combat application tourniquet to the thigh, above the injury. He then suffered a cardiorespiratory arrest and CPR was commenced. On arrival in the emergency department his trachea was intubated and he underwent bilateral decompressive thoracostomies. Large bore intra-venous access was secured and two units of packed red cells given by a rapid infusion device. He remained haemodynamically unstable requiring a further six units of red cells and associated blood products to maintain a systolic blood pressure of above 80mmHg. Orthopaedic members of the trauma team were persistently keen to remove the tourniquet in order to prevent distal-neurovascular damage. This request was repeatedly denied and he was transferred rapidly to theatre for definitive control of his ongoing haemorrhage with an exploratory laparotomy. No cause for haemorrhage was found on laparotomy so attention shifted to damage control surgery on his leg in order to try and achieve some haemodynamic stability. Unfortunately to achieve this aim the tourniquet was removed. Bleeding was uncontrollable even with reapplication of the tourniquet and the patient exsanguinated and died.

What are the current recommendations for the use of limb tourniquets in trauma, and what is the evidence base for those recommendations?

Read More »

Massive Pulmonary Embolism

Massive Pulmonary Embolism

A 48 year old lady was admitted to critical care whilst suffering from sepsis secondary to severe cellulitis of her leg. She was obese with a BMI of 38 and was managed with insulin and oral anti-hyperglycaemics for type 2 diabetes mellitus. A doppler scan was unable to exclude a DVT. She had a further deterioration 30 hours later. Her sinus tachycardia accelerated to 130 bpm, along with a drop in blood pressure to 100/40. Arterial blood gas demonstrated an increasing A-a gradient as his FiO2 increased. Although such changes can occur in sepsis, the acute onset led to concerns regarding venous thromboembolism and pulmonary emboli.

What are the options for prevention of venous thromboembolism and pulmonary embolism?